Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
176 Doctors are Online

Is it safe to take Adipex for weight loss ?

User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 2397 Questions
I am 37 yeras old and a female. I am considering going on adipex for weight loss. I am 5'3" and 170#. I have no known medical issues and I am not on any medications. My father was dx with idiopathic Hyperthropic Subaortic Stenosis. He died at the age of 49 from a heart attack. I had a EEG about 4 years ago with some enlargement but not considered anything to worry about and the cardioligist stated it was not even prehypertension but get another one in 5 years. Would this medicatin be safe for me?
Posted Thu, 12 Apr 2012 in Weight Loss
Answered by Dr. Robert Galamaga 9 minutes later
Hello and thank you for your query,

Let me preface our discussion by first stating that I strongly discourage the use of Adipex. In years past it was used along with other drugs including amphetamines. While these drugs did cause some weight loss the number and severity of side effects was significant.

Phentermine is an appetite depressant with stimulant effects. It can produce side effects consistent with its catecholamine-releasing properties, e.g., tachycardia (increased heart rate) and elevated blood pressure, but the incidence and magnitude of these appear to be less than with the amphetamines. Because phentermine acts through sympathomimetic pathways, the drug may increase blood pressure and heart rate. It may also cause palpitations, restlessness, and insomnia. Additionally, phentermine has the potential to cause psychological dependence. After short term use, tolerance begins and can be followed by rebound weight gain.

I really see no potential benefit for you in this setting and I see real potential side effects. I think a better investment would be made in consulting with a dietician and personal trainer. Exercise and diet will always serve you well and unless you are eating fewer than 2000 calories per day and exercising for 1 hour for 5 days per week - there is a lot of room for improvement. Please trust me on that.

There are supplements available which work by behavior modification. Drugs such as Alli cause a bit of diarrhea if you eat heavy or fatty foods. This is not a harmful drug if you have issues with diet control.

Again I thank you for submitting your query. I hope this answer has been informative and helpful. Should you have any additional concerns I would be happy to address them.


Dr. Galamaga
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor